HAART has changed the natural history, response to therapy, and outcome of opportunistic infections and TB in HIV-infected patients. A decreased risk of death related to TB was observed in patients receiving HAART.2,17–20 However, treatment of TB/HIV coinfection is difficult because of drug–drug interactions between rifampicin with protease inhibitors and nonnucleoside reverse transcriptase inhibitors, which are important constituents of HAART. Efavirenz-based HAART is now preferred due to its efficacy and better tolerance. There is a concern of decreased bioavailability of efavirenz in combinations with rifampicin,16 but sufficient data on its clinical implications are not available.
This observational study showed that for patients with TB/HIV coinfection the concomitant use of rifampicin with efavirenz did not change the response to HAART and was safe and tolerated well. Increases in CD4 cell counts were comparable for both groups and, in fact, were better for the group of patients with TB. This finding may be due to suppressed CD4 cell counts with active TB infection, which improved with anti-TB treatment and HAART. Hung et al21 also showed a similar observation.
Despite the pill burden and overlapping toxicities between anti-TB treatment and HAART, the adverse effects profile was comparable in this study, except for hepatitis in patients receiving anti-TB medications (Table 3): 13.49% patients in this group developed hepatitis compared with none of those without anti-TB treatment (P < 0.0001). The conditions of all patients who developed hepatitis improved within 1 month of discontinuation of hepatotoxic anti-TB drugs (isoniazid, rifampicin, and pyrazinamide) and continuation of streptomycin and ethambutol. Anti-TB drugs were reintroduced in a stepwise manner once liver enzyme levels normalized. The incidence of peripheral neuropathy was not significantly increased despite more patients receiving stavudine and isoniazid (5.55% for group A vs. 3.1% for group B; P = 0.5116). Breen et al20 reported an increased incidence of peripheral neuropathy (55%) for HIV-infected patients prescribed isoniazid and stavudine concomitantly.22
Most patients took their medications regularly with few treatment interruptions, which lasted for 1 or 2 days per month. This usually happened before their scheduled visits. Paradoxical worsening was seen more in patients with TB than in those without TB (11 [8.73%] vs. 3 [2.32%], respectively; P = 0.0489). This finding may possibly be related to more suppressed CD4 cell counts, which subsequently improved rapidly with therapy for the group of patients with TB. The proportion of patients with paradoxical worsening in this study is similar to that previously reported.23,24 Narita et al25 showed that 36% of their patients developed paradoxical worsening when anti-TB and antiretroviral treatments were initiated. In these studies, the mean time to the onset of paradoxical worsening was 15 days after the initiation of antiretroviral therapy. In our cohort, all but 1 patient developed paradoxical worsening within 1 month after initiation of therapy.
In conclusion, our observational study done at a clinical practice showed that concomitant use of efavirenz and rifampicin resulted in no measurable increase in immunologic failure as defined by CD4 cell counts and no increase in failure to cure TB at the end of a 9-month course of treatment. Adverse effects appeared to be most attributable to the anti-TB medications and could be managed with discontinuation and subsequent judicious reintroduction of the offending drugs.
The authors thank Drs. Janak Patel, Chirag Vasa, Nilay Mehta, and S. Dileep (Ahmedabad, India) for their invaluable help with preparation of the manuscript.
1. Dye C, Scheele S, Dolin P, et al. Global burden of TB: estimated incidence, prevalence, and mortality by country. JAMA
2. Dean GL, Edwards SG, Ives NJ, et al. Treatment of tuberculosis in HIV-infected persons in the era of highly active antiretroviral therapy. AIDS
3. Badri M, Wilson D, Wood R. Effect of HAART on incidence of TB in South Africa: a cohort study. Lancet
4. Girardi E, Palmieri F, Cingolani A, et al. Changing clinical presentation and survival in HIV-associated tuberculosis after highly active antiretroviral therapy. J Acquir Immune Defic Syndr
5. Spradling P, Drociuk D, McLaughlin S, et al. Drug-drug interactions in inmates treated for human immunodeficiency virus and Mycobacterium tuberculosis infection or disease: an institutional tuberculosis outbreak. Clin Infect Dis
6. Yee D, Valiquette C, Pelletier M, et al. Incidence of serious side effects from first-line anti-TB drugs among patients treated for active TB. Am J Respir Crit Care Med
7. Jones JL, Hanson DL, Dworkin MS, et al. HIV-associated tuberculosis in the era of highly active antiretroviral therapy. The Adult/Adolescent Spectrum of HIV Disease Group. Int J Tuberc Lung Dis
8. Pozniak A. Mycobacterial diseases and HIV. J HIV Ther
9. Bertz R, Hsu A, Lam W, et al. Pharmacokinetic interaction between lopinavir/ritonavir (ABT-378r) and other non-HIV drugs. AIDS
. 2000;14(suppl 4):S100.
10. Borin MT, Chambers JH, Carel BJ, et al. Pharmacokinetic study of the interaction between rifampin and delavirdine mesylate. Clin Pharmacol Ther
11. Indinavir Pharmacokinetic Study Group. Indinavir (MK 639) drug interaction studies [abstract MoB174]. 11th International Conference on AIDS, Vancouver, British Columbia, Canada, 1996.
12. Kerr BM, Lee C, Yuen G, et al. Overview of in-vitro and in-vivo drug interaction studies of nelfinavir mesylate, a new HIV-1 protease inhibitor [abstract 373]. 4th Conference on Retroviruses and Opportunistic Infections, Washington, DC, 1997.
13. Kerr BM, Daniels R, Clendeninn N. Pharmacokinetic interaction of nelfinavir with half dose rifabutin. Canadian Journal of Infectious Diseases
. 1999;10(suppl B):21B.
14. Sadler B, Gillotin C, Chittick GE, et al. Pharmacokinetic drug interactions with amprenavir [abstract 12389]. 12th World AIDS Conference, Geneva, 1998.
15. Sahai J, Stewart F, Swick L, et al. Rifabutin reduces saquinavir plasma levels in HIV infected patients [abstract a-27]. 36th International Conference on Antimicrobial Agents and Chemotherapy, 1996.
16. Lopez-Cortes LF, Ruiz R, Viciana P, et al. Pharmacokinetic interactions between rifampin and efavirenz in patients with tuberculosis and HIV infection. 8th Conference on Retroviruses and Opportunistic Infections, Chicago, IL, February 4–8, 2001.
17. Salomon N, Perlmann DC, Friedmann P, et al. Predictors and outcome of multi-drug resistant tuberculosis. Clin Infect Dis
18. Mannheimer SB, Sepkowitz KA, Stoekle M, et al. Risk factors and outcome of human immunodeficiency virus infected patients with sporadic multidrug resistant tuberculosis in New York City. Int J Tuberc Lung Dis
19. Park MM, Davis AL, Schluger NW, et al. Outcome of MDR-TB patients, 1983-93. Prolonged survival with appropriate therapy. Am J Respir Crit Care Med
20. Breen RA, Lipman MCI, Johnson MA. Increased incidence of peripheral neuropathy with coadministration of stavudine and isoniazid in HIV infected individuals. AIDS
21. Hung CC, Chen MY, Hsiao CF, et al. Improved outcomes of HIV-1 infected adults with tuberculosis in the era of highly active antiretroviral therapy. AIDS
22. Moore RD, Wong WME, Keruly JC, et al. Incidence of neuropathy in HIV infected patients on monotherapy versus those on combination therapy with didanosine, stavudine and hydroxyurea. AIDS
23. Cheng VCC, Ho PL, Lee RA, et al. Clinical spectrum of paradoxical deterioration during antituberculosis therapy in non-HIV-infected patients. Eur J Clin Microbiol Infect Dis
24. Wendel KA, Alwood KS, Gachuhi R, et al. Paradoxical worsening of tuberculosis in HIV-infected persons. Chest
25. Narita M, Ashkin D, Hollender ES, et al. Paradoxical worsening of tuberculosis following antiretroviral therapy in patients with AIDS. Am J Respir Crit Care Med